Virginia, 2009Flash Flood in Virginia, September 26, 2009
September 26, 2009 · NWS RNK · 1 event in 1 county or zone
September 25-26 saw a slow-moving boundary move into a tropical air mass. This resulted in widespread rain over the entire region, with rainfall totals ranging from 1 to 3 inches.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $750
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
September 25-26 saw a slow-moving boundary move into a tropical air mass. This resulted in widespread rain over the entire region, with rainfall totals ranging from 1 to 3 inches. A daily rainfall record for the 26th was set at Roanoke Airport 2.23 (old record 1.82 set in 1956) and Blacksburg 1.74 (old record 0.94 in 1989).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 26, 1:58 PM EST, 2 minutes earlier.
Area forecast discussion, Sep 26, 1:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
258 PM EDT SAT SEP 26 2009
.SYNOPSIS...
AN AREA OF LOW PRESSURE WILL MOVE INTO THE MID ATLANTIC REGION
TONIGHT AND PUSH THE COLD FRONT OFF THE EAST COAST BY SUNDAY
MORNING. A SECOND STRONGER COLD FRONT WILL CROSS THROUGH THE AREA
ON MONDAY. HIGH PRESSURE WILL DOMINATE FOR THE REST OF THE WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
WATER VAPOR LOOP THIS MORNING SHOWS THE UPPER LOW OVER NW MO...AND
A STRONG SHORT WAVE ROTATING AROUND THE LOW AND INTO THE TN
VALLEY. THIS IS DRIVING A ARND OF SHOWERS/TSTMS WITH HEAVY RAIN
TOWARD THE FORECAST AREA. STRONGEST DYNAMICAL FORCING STILL
PROGGED TO MOVE ACROSS THE FORECAST AREA RIGHT AROUND 00Z.
MEANWHILE...A STRONG WEDGE IS IN PLACE OVER THE FORECAST
AREA...WITH THE 12Z RNK SOUNDING SHOWING EAST TO SOUTHEAST WINDS
NEARLY UP TO 850 MBS. DOES NOT LOOK AT THIS TIME LIKE EVEN THE
WESTERN EDGE OF THE WEDGE WILL BREAK...BUT UNSTABLE AIR WILL GET
CLOSE...AND I EXPECT ELEVATED TSTMS WITH HEAVY DOWNPOURS TO MOVE
INTO FAR WESTERN SECTIONS. WE HAVE THIS COVERED WELL WITH FLASH
FLOOD WATCHES RIGHT NOW. THERE IS SOME CONCERN THAT THE ELEVATED
CONVECTION MAY MAKE IT FURTHER EAST INTO THE MTNS. WITH SUCH A
STRONG WEDGE...I DO NOT THINK IT WILL GET THAT FAR EAST...SO HAVE
ELECTED TO WAIT AND SEE IF IT PROGRESSES FURTHER EASTWARD THAN
EXPECTED. FLASH FLOOD GUIDANCE IS LOW ENOUGH IN THE REST OF THE
MTNS THAT IT WOULD WARRANT EXTENDING THE WATCH FURTHER EAST IF
CONVECTION IS EXPECTED. AT THIS POINT...WE CAN WAIT TILL THIS
AFTERNOON- MAY BE EXTENDING THE WATCH AT THAT POINT.
OTHERWISE...THE RAIN IS SLOW TO GET STARTED DIN THE EAST...SO HAVE
SLOWED DOWN THE TIMING OF THE ONSET OF LIKELY/CATEGORICAL POPS.
TEMPS TODAY WILL SEE LITTLE RISE.
PREVIOUS DISCUSSION...
RICH MOISTURE IS STREAMING NORTHWARD INTO OUR REGION
TODAY...WHILE COOL WEDGE REMAINS ACROSS OUR AREA. BACKDOOR COLD
FRONT WHICH MOVED THROUGH OUR AREA YESTERDAY WAS LOCATED ACROSS
SOUTH CAROLINA THIS MORNING. LOW PRESSURE WAS OFF TO THE WEST
PLACED FROM IND-SDF WITH FRONTAL BOUNDARY EXTENDING SOUTH ACROSS
CENTRAL KY/TN. 00Z NAM AND GFS WERE TRENDING SLIGHTLY SLOWER AND
PERHAPS LESS AMPLIFIED WITH THE OPEN WAVE TROUGH MOVING INTO THE
EAST. CURRENT TIMING AND TRACK OF THE EJECTING UPPER LOW...AND THE
THREAT OF HEAVY PRECIP WERE CLOSE TO CONTINUITY WITH A PERIOD THIS
AFTERNOON INTO EVENING...AS THE FRONT NEARLY PARALLEL TO THE UPPER
FLOW FOR A TIME COINCIDING WITH THE STRONGEST DYNAMICAL LIFT. 8H-
7H FLOW WL INCRS TODAY THAT WL PULL DEEP MSTR NWD INTO THE REGION
AND PROVIDE INCRSG THETA-E ADV/CVRG...WHILE ALSO PROVIDING MSTR
FLUX INTO THE REGION.
03Z WRFARW-RNK HAD A BAND OF HEAVY RAIN PUSHING EAST ACROSS I-81
AROUND 21Z. THE SREF ALSO SUPPORTED THE IDEA OF RAIN SPREADING EAST
INTO FAR EASTERN SECTIONS OF THE CWA BY THIS AFTERNOON. ISENTROPIC
LIFT IS STRONG ENOUGH IN THE GFS TO PRODUCE HEAVY RAIN ACROSS THE
SRN CWA. A COOL AND WET SATURDAY IS EXPECTED FOR ENTIRE CWA. WITH
STRONG WEDGE IN PLACE...EXPECT A VERY SMALL DIURNAL CHANGE IN
TEMPERATURE FOR HIGHS TODAY WITH READINGS IN THE LOWER TO MID 60S-
PERHAPS SOME UPPER 50S IN THE MTNS.
AS A STRONG SHORT WAVE/JET STREAK ROTATES AROUND THE UPPER LOW
THIS EVENING...THE RAINFALL WILL SWEEP FAIRLY QUICKLY ACROSS THE
CWA.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
MIN TEMPS WILL PROBABLY BE REACHED SHORTLY AFTER MIDNIGHT THROUGH
SE WEST VA SUNDAY NIGHT...WITH TEMPS RISING SOMEWHAT INTO DAWN AHEAD
OF A STRONG COLD FRONT. THIN LINE OF CLDS AND SHWS WILL ARRIVE
WITH THE FRONT...BUT SHOULD ERODE QUICKLY AFTER PASSING THE BLUE
RIDGE. BEST CHC FOR SHWS WILL REMAIN ALONG THE EXTREME
WEST...WITH SLT CHC IF ANY AT ALL ALONG THE NEW RIVER VALLEY. WINDS
WILL BE THE BIGGEST FACTOR ON MONDAY...WITH SOME WIND GUSTS TO
35KTS ALONG THE HIGHER TERRIRTORY. THERE SHOULD BE ENOUGH
MIXING/SUNSHINE ON MONDAY TO ALLOW STRONGER WINDS TO MIX DOWN.
COLDEST AIR IN SEVERAL MONTHS ARRIVES BEHIND THIS BOUNDARY...WITH
H85 TEMPS BELOW +5C IN THE WEST FOR TUESDAY AND WEDNESDAY.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A PROLONGED...DRY AND TRANQUIL PERIOD IS EXPECTED THROUGH THE END
OF THE FORECAST. BOTH THE ECMWF AND THE GFS SEEMED A LITTLE TOO
QUICK DRIVING THE NEW ENGLAND TROUGH OUT TO SEA...AND INCREASING
HEIGHTS ALONG THE MIDDLE ATLANTIC....ESPECIALLY CONSIDERING THE
CLOSED UPPER HIGH OVER THE NORTH ATLANTIC. THE 12Z GFS SEEMED TO
MOVE IN THIS DIRECTION...KEEPING MORE TROUGH LONGER AND SLOWING
WAA AT H85. THUS...THE WEAK FRONT AND PRECIP FORECASTED THE LAST
COUPLE OF RUNS TO ARRIVE LATE NEXT WEEK HAS WASHED OUT. TEMPS WILL
GRADUALLY WARM EACH DAY...WITH CHILLY MORNINGS ESPECIALLY ACROSS
SE WEST VA WHERE SOME UPPER 30S MAY OCCUR IN THE SHELTERED
MOUNTAIN VALLEYS THURSDAY AND FRIDAY MORNING.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
ALL WFO BLACKSBURG TAF SITES ARE IN A CAD WEDGE...AND HAVE IFR
CIGS. THEY ARE ALL EXPECTED TO REMAIN IFR THROUGH THE NIGHT. THERE
WILL BE PERIODS OF HEAVY RAIN WHICH MAY BRIEFLY LIFT THE
CIGS/VSBYS INTO THIS EVENING...BUT OVERALL IFR CONDITIONS ARE
EXPECTED. AS THE RAIN EXITS THE AREA BETWEEN 03 AND
06Z...CONDITIONS WILL LIKELY DETERIORATE TO LIFR OR VLIFR UNTIL
NEAR DAYBREAK. WEST WINDS INCREASING DURING THE DAY SUNDAY WILL
BRING IMPROVING CONDITIONS THROUGH THE MORNING. EASTERN SITES
SHOULD BE VFR BY SUN AFTERNOON...THIS INCLUDES ROA...LYH AND DAN.
BLF AND LWB WILL LIKELY REMAIN MVFR IN A MOIST UPSLOPE WESTERLY
FLOW.
A MORE SUBSTANTIAL COLD FRONT MOVES ACROSS THE AREA ON MONDAY
WITH A BAND OF -SHRA AND POSSIBLY A PERIOD OF MVFR CIGS ACROSS THE
MOUNTAINS. SOME LOW CLOUDS MAY PERSIST ACROSS SE WVA TUESDAY IN
UPSLOPE FLOW OTRW VFR UNDER BREEZY NW WINDS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-
009>020.
NC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NCZ001-002-
018-019.
WV...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042>045.
&&
SYNOPSIS...AMS/KM
NEAR TERM...JJ/KK
SHORT TERM...KM
LONG TERM...KM
AVIATION...AMS/JJHazardous weather outlook, Sep 26, 3:16 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 AM EDT SAT SEP 26 2009
NCZ001-002-018-019-VAZ007-009>012-015-WVZ042>045-270830-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
GRAYSON-MERCER-SUMMERS-MONROE-GREENBRIER-
416 AM EDT SAT SEP 26 2009
...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH
THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
RAIN MAY BE HEAVY AT TIMES TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003>006-020-VAZ013-014-016>020-022>024-032>035-043>047-058-059-
270830-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PULASKI-MONTGOMERY-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
416 AM EDT SAT SEP 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
MODERATE TO HEAVY RAINFALL IS EXPECTED IN ADVANCE OF A COLD FRONT
TODAY AND TONIGHT. RAINFALL TOTALS OF 1 TO 2 INCHES ARE EXPECTED WHICH
MAY LEAD TO ISOLATED PONDING OF WATER AND POOR DRAINAGE FLOODING
IN SPOTS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 26, 10:40 AM EST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1140 AM EDT SAT SEP 26 2009
VAZ007-009-012-261630-
SMYTH VA-TAZEWELL VA-WYTHE VA-
1140 AM EDT SAT SEP 26 2009
...SHOWERS WITH HEAVY RAIN WILL AFFECT SMYTH...TAZEWELL AND WYTHE
COUNTIES...
AT 1134 AM EDT...SHOWERS WITH HEAVY RAIN WERE APPROACHING THE
AREA...MOVING EAST AT 35 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE SHOWERS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE SHOWERS WILL IMPACT CLAYPOOL HILL...BANDY...QUARRY
...AMONATE...CLIFFIELD...CHILHOWIE...BROADFORD ...ASBERRYS
...THOMAS BRIDGE AND ADWOLF THROUGH 1230 PM EDT.
LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
3728 8142 3734 8136 3729 8131 3717 8130
3715 8133 3713 8129 3709 8129 3704 8146
3696 8138 3702 8128 3677 8125 3667 8164
3679 8170 3692 8183 3698 8178 3714 8191
EXPERIMENTAL
MCSpecial weather statement, Sep 26, 11:57 AM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1257 PM EDT SAT SEP 26 2009
VAZ007-009-010-WVZ042-043-045-261900-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...BLUEFIELD...
FLAT TOP...HINTON...HIX...LEWISBURG...QUINWOOD...DUO...RAINELLE
1257 PM EDT SAT SEP 26 2009
...SHOWERS WITH HEAVY RAIN WILL AFFECT SMYTH...TAZEWELL...BLAND...
MERCER...SUMMERS AND GREENBRIER COUNTIES...
AT 1255 PM EDT...SHOWERS WITH OCCASIONALLY HEAVY RAIN WERE
SPREADING INTO THE AREA. THESE SHOWERS MAY BRING AROUND AN INCH OF
RAIN THROUGH 300 PM. THIS WILL LIKELY CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
JJ
Flash Flood, Tazewell
- When
- September 26, 2:00 PM EST to 3:00 PM EST
- Where
- Tazewell County, 0.33 mi S of Tazewell to 0.35 mi SSW of Tazewell
- Cause
- Heavy Rain
- Property damage
- $750
- Reported by
- County Official
- Coordinates
- 37.115, -81.520
A mudslide was reported on Nash Hill Road and water was reported to be rushing over Piney Mill Branch Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 26, 20091 death · 1 injured · 1 event
- Flash Flooding and Flooding in Georgia, September 26, 2009$349,000 · 52 kt wind · 11 events
- Flash Flooding in Tennessee, September 26, 2009$70,000 · 7 events
- Flooding in Tennessee, September 26, 2009$5,000 · 33 events
- Dense Fog in Kentucky, September 26, 20099 events
- Flash Flooding and Flooding in Virginia, September 26, 20098 events
- Dense Fog in Missouri, September 26, 20097 events
- Flooding and Damaging Wind in Kentucky, September 26, 200952 kt wind · 5 events
- Hail and Damaging Winds in Illinois, September 26, 2009$3,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Alabama, September 26, 2009$2,000 · 3 events
- Heavy Rain in West Virginia, September 26, 20092 events
- Waterspouts in Gulf of Mexico, September 26, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195809.